The Food and Drug Administration is warning that a lesser-known prescription cough medication, called benzonatate, is finding its way into kids' hands — and sending them to the hospital. It's causing calls to poison control centers, hospitalizations and even deaths, according to new research.
For the study, published on Nov. 15 in the journal Pediatrics, FDA researchers analyzed data from national databases and poison control centers, as well as previous research.
They found that the number of prescriptions for benzonatate increased between 2012 and 2019 — and so did rates of intentional (misuse or abuse) and unintentional exposure to benzonatate among kids between 2010 and 2018. Over the study period, the researchers noted nearly 3,600 unintentional exposures and about 1,030 intentional exposures. About 906 cases were suspected suicide attempts.
Kids 5 and under were most likely to experience unintentional exposure to the drug, while older kids (ages 10 to 16) saw the highest rate of intentional exposure. While the majority of kids exposed to benzonatate in the study only experienced mild or no issues, some (about 2,775) required hospitalization.
"The most significant finding in our study is that drug safety considerations extend beyond the safe and appropriate use of prescription medication," Dr. Ivone Kim, lead study author, told TODAY via email. "Accessibility to benzonatate at home may present a risk for unintentional ingestion in young children. In older children and adolescents, access to benzonatate may lead to the misuse or abuse of these products, including the use in suicide attempts."
The drug, benzonatate, is used in people ages 10 and up to help manage coughing. It's thought to work by desensitizing the receptors in the lungs that lead to a cough response, Dr. Anthony F. Pizon, chief of medical toxicology at the University of Pittsburgh Medical Center, told TODAY.
In fact, a young child under 5 could experience choking, cardiac arrhythmias and seizures soon after ingesting just one benzonatate pill, Adina Sheroff, a registered nurse and certified poison control specialist at Boston Children’s Hospital, told TODAY.
They might start exhibiting those effects within an hour of ingesting the medication, Pizon said, though the exact issues a child might experience depends on the dose they consumed and their weight.
There were three deaths due to unintentional benzonatate use recorded in the study, six deaths related to intentional or misuse and another two suspected to be suicide.
The results suggest that, as doctors shift away from prescribing opioid cough suppressant drugs as frequently, they need to make sure patients understand that an alternative like benzonatate also comes with risks that can affect the entire family, the experts told TODAY.
"I'd never really thought about it much because benzonatate is kind of a minor drug that you prescribe very infrequently," Pizon said. But after reading the study, "I'm not surprised," he said, adding that it underscores just how important it is for patients to find ways to suppress their cough.
Unfortunately, it makes sense that the number of child exposures to a particular drug would rise alongside prescriptions for that drug. "It's a simple product of more availability begets easier access to children," Pizon said.
For example, parents prescribed benzonatate, which isn't approved for use in kids younger than 10, may give the drug to their sick child thinking it could help them as well, Pizon explained. Or children could find their way into an insecure pill container and end up eating one, Sheroff said.
"I've seen parents put pills in a baggie in their purse and then the children get into the purse," she added. "At that age, they might think it's candy, or they're very exploratory and they like to put everything in their mouth."
Oral exploration "is a normal part of development in infants, and young children may be enticed to consume objects that resemble candy," Kim said, and the study's findings suggest that having access to benzonatate facilitates unintentional ingestion like this.
If benzonatate is in the house, the experts told TODAY that parents can keep their kids safe by:
- Keeping medication in its original childproof container.
- Storing the medication in a lock box or other secure spot.
- Only giving benzonatate to the person it was intended for.
- Disposing of any unused medication properly.
If you think your child may have ingested benzonatate, you should call your local poison control center or, because the effects can come on so quickly, call 911 or go straight to the emergency room, Sheroff said.
For their part, health care providers should emphasize that, while potentially safer than other cough medications, benzonatate is not harmless, Pizon said. In fact, the FDA doesn't recommend even over-the-counter cough suppressants for kids because they often present more risks than benefits, he added.
"Cough is often a symptom of another underlying condition and effective treatments involve evaluation and treatment of these conditions," Kim explained. "Supportive measures may be the mainstay of treatment for cough in most cases."
Providers may want to help patients dealing with a cough by prescribing something like benzonatate, so "we're a bit to blame here, too," Pizon said. "This is one way we can feel like we're helping them, but there may be more harms than benefits in providing this."